Colorado, 2015

Winter Storm in Colorado, December 21 to 23, 2015

December 21 to 23, 2015 · NWS PUB · 3 events in 3 counties and zones

A couple weather systems produced snowfall amounts greater than 8 inches across the higher elevations of the Mosquito and eastern Sawatch Ranges, and across the eastern San Juan Mountains, including 15 inches at the summit of Wolf Creek Pass (Mineral County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A couple weather systems produced snowfall amounts greater than 8 inches across the higher elevations of the Mosquito and eastern Sawatch Ranges, and across the eastern San Juan Mountains, including 15 inches at the summit of Wolf Creek Pass (Mineral County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 21, 3:25 PM MST, 35 minutes earlier.

Area forecast discussion, Dec 21, 3:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MST MON DEC 21 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 236 PM MST MON DEC 21 2015

MAIN CONCERNS FOR THE SHORT TERM INCLUDE THE COMBINATION OF SNOW
AND WIND OVER THE CONTDVD...AND WINDS ALONG AND NR THE ERN MTNS.

TONIGHT THE WESTERLY FLOW ALOFT WILL BRING INCREASING MOISTURE TO
LOCATIONS ALONG THE CONTDVD...WHICH WL REMAIN IN PLACE THROUGH
TUESDAY.  THIS WL MEAN THAT SNOW WL DEVELOP AND SEVERAL INCHES OF
ACCUMULATION CAN BE EXPECTED. THERE ARE ALREADY WINTER STORM
WARNINGS IN EFFECT FOR ZONES 58 AND 60...WITH SNOW ADVISORIES FOR
ZONES 59 AND 61 IN THE CENTRAL MTNS...AND FOR THE ERN SAN JUAN AND
LA GARITA MOUNTAINS BEGINNING LATE TONIGHT AND CONTINUING THRU
WED. EASTERN PORTIONS OF THE FORECAST AREA WL REMAIN DRY
TONIGHT...BUT SOME ISOLD TO SCT SNOW COULD MOVE INTO THE SANGRE DE
CRISTO MTNS TOWARD MORNING.

THE WESTERLY FLOW WL BRING GUSTY WINDS TO THE MTN AREAS TONIGHT AND
TUESDAY WHICH WL CAUSE BLOWING AND DRIFTING SNOW...CREATING
DIFFICULT TRAVEL CONDITIONS OVR THE PASSES ALONG THE CONTDVD.  LATE
TONIGHT THERE IS THE POTENTIAL FOR A MTN WAVE SETUP MAINLY OVR THE
SRN SANGRES AND THE LEE SLOPES.  COULD SEE GUSTS AROUND 60KTS IN
THESE AREAS BUT NOT SURE WIND GUSTS WL REACH THE WIND WARNING
MINIMUM REQUIREMENT OF 75 MPH.  SO FOR NOW WL HIT THE WINDS HARD IN
THE FORECAST BUT WL NOT ISSUE A HIGHLIGHT.  WESTERLY WINDS NR THE
MTN AREAS SHOULD KEEP TEMPS ON THE MILD SIDE TONIGHT...OTHER AREAS
SHOULD SEE LOWS IN THE 20S...WITH TEENS TO MID 20S IN THE HIGH
VALLEYS.

THE ERN PORTIONS OF THE FORECAST AREA ARE STILL EXPECTED TO BE DRY
ON TUE...WITH JUST SOME ISOLD TO SCT SNOW OVR THE ERN MTNS.  HIGH
TEMPS OVR THE SERN PLAINS WL GENERALLY BE ABOUT 10 DEGREES ABOVE
AVERAGE AND JUST SLIGHTLY ABOVE AVERAGE IN THE SAN LUIS VALLEY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 236 PM MST MON DEC 21 2015

...A SNOWY WEEK FOR THE MOUNTAINS...
...COLD AND SOME SNOW POSSIBLE FOR THE PLAINS THIS WEEKEND...

THE PERSISTENT OROGRAPHIC SNOWFALL WILL CONTINUE OVER THE CONTDVD
TUE NIGHT INTO WED...WITH AN ADDITIONAL 5-10 INCHES POSSIBLE FOR
THE CENTRAL MTNS...AND ABOUT 2-5 FOR THE SW MTS. HIGHLIGHTS LOOK
ON TRACK AS SNOW GRADUALLY WINDS DOWN WED AFTERNOON AND EVE.
TRAVEL OVER THE PASSES WILL BE A BIT TRICKY FOR MUCH OF THE WEEK.
WED NIGHT THROUGH CHRISTMAS EVE IS PROBABLY THE BEST WINDOW OF
OPPORTUNITY FOR TRAVEL...AS CONDITIONS WORSEN AGAIN FOR THE LATTER
PART OF THE WEEK. E OF THE MTNS...SHOULD REMAIN DRY AND BREEZY AT
TIMES WITH TEMPS AT OR A BIT ABOVE SEASONAL AVERAGES. WILL LEAVE
SOME LOW POPS OVER THE PIKES PEAK REGION AND PALMER DVD AS SOME
WEAK SHORTWAVES MOVE THROUGH...BUT ANY PRECIP SHOULD BE LIGHT AND
SHORT-LIVED FOR THESE LOCATIONS.

MAIN CONCERN IN THE EXTENDED CONTINUES TO BE THE MORE SIGNIFICANT
TROUGH THAT WILL BEGIN MOVING INTO CO LATE THU INTO FRIDAY. DEEP
SW FLOW WILL BRING A NEW ROUND OF MODT TO HEAVY SNOW TO THE SAN
JUANS...WHICH WILL PROBABLY BE THE RECIPIENTS OF THE MOST
SNOWFALL FROM THIS SYSTEM. THERE IS EXCELLENT AGREEMENT ON THIS
MOIST SW FLOW PATTERN THROUGH THE END OF THE WEEK. AS THE SYSTEM
MOVES THOUGH THE DESERT SW...A STRONG COLD FRONT WILL DROP SOUTH
ACROSS THE ERN PLAINS EARLY SATURDAY. H7 TEMPS BEHIND THE FRONT
LOOK TO BE IN THE MINUS 14-16 RANGE...WHICH ALONG WITH CLOUDS AND
PRECIP TRANSLATES TO TEMPS IN THE 20S OR POSSIBLY LOWER FOR THE
I-25 CORRIDOR SAT INTO SUNDAY. SATURDAY LOOKS TO BE THE BEST SHOT
INITIALLY OF SOME LIGHT SNOW FOR THE PLAINS...AS OVER-RIDING
OCCURS WITH THE MOIST SRLY FLOW ALOFT.

RECENT ENSEMBLE RUNS NOW STRONGLY SUGGEST THAT THIS TROUGH WILL
CUT-OFF AND TAKE A SRLY TRACK...WITH THE MAIN QUESTION REMAINING
HOW FAR SOUTH IT WILL GO. IF IT TRACKS THROUGH SRN NM...AS SOME
MODEL RUNS INDICATE...IT COULD BRING SIGNIFICANT SNOW TO PORTIONS
OF THE SE PLAINS IN THE LATE SAT-EARLY MON TIME FRAME. THE EXTREME
SE CORNER OF THE STATE WOULD ONCE AGAIN BE THE MOST LIKELY TARGET
IF THE LOW INTENSIFIES OVER THE PANHANDLES. OTHER RUNS...INCLUDING
THE MOST RECENT ECMWF...DEPICT A TRACK THROUGH NRN OLD
MEXICO...AND THIS WOULD SPARE MOST OF THE CWA FROM ANY HEAVY SNOW.
AT ANY RATE...THE GREATEST CHANCES APPEAR TO BE SOUTH OF HGWY
50...BUT THERE IS STILL ENOUGH UNCERTAINTY THAT A SLIGHTLY MORE
NRN TRACK COULD BRING MORE SNOW TO SE CO. THE PATTERN THEN REMAIN
UNSETTLED AS THE ERN PACIFIC CONTINUES TO BRING A SERIES OF LOW
PRESSURE SYSTEMS ONSHORE AND THEN TO THE CENTRAL ROCKIES.
SO...HOLIDAY TRAVELERS WILL HAVE TO KEEP A CLOSE EYE ON THE WX
THROUGH THE BEGINNING OF THE NEW YEAR. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 236 PM MST MON DEC 21 2015

VFR CONDITIONS ARE EXPECTED THRU THE 24 HOUR PERIOD AT THE TERMINAL
FORECAST SITES.  SOME BREEZY SOUTHERLY WINDS ARE EXPECTED TONIGHT
AND TUE AT KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 PM MST
WEDNESDAY FOR COZ059-061-066-068.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 6 PM MST
WEDNESDAY FOR COZ058-060.

&&

SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, Dec 21, 6:35 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MST MON DEC 21 2015

COZ058>089-093>099-221400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MST MON DEC 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE ALONG THE
CONTINENTAL DIVIDE TODAY...BEFORE BECOMING MORE WIDESPREAD AGAIN
TONIGHT AS ANOTHER DISTURBANCE APPROACHES THE REGION. ADDITIONAL
ACCUMULATIONS OF 2 TO 4 INCHES WILL FALL BY EARLY TUESDAY MORNING.

WINDS WILL INCREASE ACROSS THE MOUNTAINS TONIGHT CAUSING AREAS OF
BLOWING SNOW ACROSS THE CENTRAL MOUNTAINS.  GUSTS UP TO 70 MPH WILL
BE POSSIBLE ACROSS THE HIGHER PEAKS WITH LOCAL GUSTS UP TO 60 MPH
SPREADING DOWN THE LOWER EASTERN SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS AND WET MOUNTAINS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE ALONG THE CONTINENTAL DIVIDE THROUGH WEDNESDAY
WITH SOME ACTIVITY SPREADING TO THE EASTERN MOUNTAINS AT TIMES.
STRONG WINDS WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF
BLOWING AND DRIFTING...AND REDUCED VISIBILITIES. SEVERAL INCHES
OF SNOW WILL BE POSSIBLE ALONG THE DIVIDE DURING THIS PERIOD WITH
ONLY SPOTTY LIGHT ACCUMULATIONS POSSIBLE ELSEWHERE. AT THIS TIME
IT LOOKS AS IF THE HIGHER ELEVATIONS OF LAKE AND CHAFFEE COUNTIES
WILL RECEIVE THE GREATEST AMOUNTS OF NEW SNOW.

SNOWFALL WILL INCREASE ALONG THE DIVIDE THURSDAY EVENING WITH THE
APPROACH OF A NEW WEATHER SYSTEM. THIS NEXT SYSTEM HAS THE
POTENTIAL TO SPREAD SIGNIFICANT SNOWFALL TO THE EASTERN MOUNTAINS
AND PLAINS FRIDAY THROUGH SUNDAY MORNING. STAY TUNED TO YOUR
NATIONAL WEATHER SERVICE IN PUEBLO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ALONG THE CONTINENTAL DIVIDE TODAY AND TONIGHT...AND POSSIBLE
ACROSS THE SOUTHEAST MOUNTAINS LATE TONIGHT.

31/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 21, 4:00 PM MST to December 23, 9:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
December 21, 4:00 PM MST to December 23, 9:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
December 21, 4:00 PM MST to December 23, 9:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606988, 606990, 606991.